T Nation

How to Fight Cortisone-Injection Weight Gain?


Hey guys,
This is probably my first posting, I've been following here for a while, off and on. My trainer always spoke highly of y'all and I've found a lot of great information through the search function for past posts, so I haven't really needed to post before now.

I'm got a vacation coming up in a couple of weeks that I don't know what kind of medical care I'd be around, and I'd come down with a case of something, they didn't quite say what they thought it was, if they speculated. To get me back on my feet, they gave me a cortisone shot, some antibiotics just in case, nasal sprays, codeine cough syrup, etc.

Well, I'm feeling better now, but it's been years since I've had a cortisone shot, and that was definitely before I was watching my weight. It seems to have overdriven my appetite, which I've been trying to ignore and keep to portion control, but I'm noticing I'm still not losing weight. In attempts to counterbalance some of the meds, I've been taking some detoxifying sups, my usual regime of Rhodiola/Panax Gingseng, SuperFood mix, and I've got some probiotics and glutamine planned for after the ABs to help with a quick gut-rebuild.

What's really worrying me is the weight gain, I've been on Byetta for a couple of months, as I'm quite heavy, but I've been making some good progress that I'd love to stay on top of and not be set back by the cortisone, if at all possible.

So, what I'm looking for is if y'all have any suggestions for sups, or anything for that matter, to combat the cortisone-weight gain?

Thanks so much for your time.


How often were you getting cortisone injections before? Was it chronic use of corticosteroids?

Do you have diabetes? If I remember, Byetta is for treating such, yes?

What is your current height, weight and approximate bodyfat?


Thanks for the reply!

It wasn't regular use, just a one-time thing to get over whatever I caught. I might just be paranoid, but I'd love to avoid a setback, if at all possible.

No, I'm not diabetic and my GP doesn't consider me prediabetic because my fasting glucose is in the 80s. My endocrinologist stated I was prediabetic, but I went to him specifically for the Byetta prescription as their office is what other doctors in town refer to as "aggressive with medication". The Byetta was a hard decision, but my mom who's diet is pretty abysmal at times has lost 75lbs over two years without working out. I've lost 20lbs in 9 weeks with watching my nutrition and just the walking I get at work. I'm trying to get to a point where I can get back in the gym and hit it hard to hopefully drop the rest with a vengeance, and I'd just love to avoid any setbacks I can.



My height's 5'11" and I'm 316lbs as of this morning. I don't know my fat percentage, obviosuly it's high, I just didn't buy calipers as my trainer always had his when we were working out.


You weren't overly specific, but from what I understand, you got given a cortisone -injection- for some form of viral illness?

Not sure where you are from, but where I come from there are only two reasons why we use injectable glucocorticoids
1. Into a joint for relief of chronic inflammation
2. Given to someone with Addison's disease who is sick and can not keep their oral tablets down (vomiting).

Furthermore, giving ORAL prednisolone ('cortisone') to treat a virus is only really done for infants with severe respiratory tract viruses, like croupe (laryngotracheobronchitis) or alternatively, asthma. I have no idea why your doctor chose to give an adult with a non-specific virus something that will suppresses your immune system, unless there was some acute inflammatory-based symptom from the virus in which the cortisone would alleviate the symptoms of.

Anyways, if you were just given one shot of cortisone, it may have affected you for that day, but your appetite/glucose control would not remain distorted beyond that one day. If anything your body would compensate by a minor reduction in endogenous cortisol released the following day.

I'd like to tell you this increased appetite and weight gain is all in your head, but in reality the scenario itself is too strange for me to fully grasp and comprehend, so I can't offer anything more conclusive.


That is pretty much it in a nutshell. The only other use that I am aware for cortisone injections, is for some skin conditions, such as psoriasis. In any case, cortisone is not the culprit here, and not the reason for your weight gain. More than likely, sedentary lifestyle and poor diet.

Focusing on changing your lifestyle is going to be your goal. Search around on this website for diet and training knowledge, there are tons of articles and previously posted threads that can answer your questions.

For starters, you will need to calculate your calorie goals for each day and make wise food choices. The food choices I will leave up to you to research, most of it should be common sense, however you may surprised as to what is good, and what is bad to eat.
Using a calorie calculator like this will help you get a baseline as to where to start: http://www.freedieting.com/tools/calorie_calculator.htm
There are many of these out there, and some use different formulas. Keeping a food log is very beneficial and will teach you a lot about your diet.

Train. Do you research there. It sounds like you have a trainer, so consult him of course. He refered you here, so he can't be that bad :wink: Best of luck, and be CONSISTENT EVERY SINGLE DAY.


Sorry about that, yep, they gave me an injection for some nondescript viral infection. I went to my GP a bit early this time, I usually ride it out, but I'm leaving the country in two weeks and wanted to be pretty well on the mend by then as I don't know what kind of medical care I could find and at what price.

From what he said, there seemed to be a good bit of inflammation in my lungs, I believe.

I hear ya... I talked to another endo yesterday and they said as far as blood sugar and cortisol, it could be 7-14days for things to normalize. It was just a bit of a freak-out as my diet has been pretty tops as of late, and I'd been losing, roughly, 0.5lb day on average.

Thanks for responding guys, I really appreciate the input.


I hear ya, and I can understand after posting my stats that conclusion would be the first one to draw. It's just that my diet has been on-point for a couple of months now. Not completely paleo as it was when I was working with my trainer, but only a few whole grains and goat-milk yogurt added to his recommendations. And, until the cortisone shot, I had been losing about 0.5lb/day on average.

Now, I was just freaked by the appetite changes and the scale going up for a day or two, so I posted; but the weight's started to come off again. My appetite's still way off track from what it had been, but I'm just ignoring it for the most part... I might have a salad in the evenings for dinner instead of my normal protein-SuperFood shake I had been doing.

Thanks for the input.


Sorry, just looked back at my LiveStrong chart and it's between 0.25-0.5lb/day...